Wellbutrin (buproprion) gets me wired!

Originally Published: June 25, 2004 - Last Updated / Reviewed On: February 20, 2015
Share this
Dear Alice,

I'm a senior, and for the past three years, I've been using an antidepressant called Celexa to treat my chemical depression. Recently, I asked my doctor if I could switch to Wellbutrin, because it has lower sexual side effects. I feel much better emotionally on Wellbutrin, and I am experiencing much more sexual drive and pleasure these days. However, the stupid pill makes me very jittery — slightly nervous and very twitchy, you know, like a bunny's nose. What should I do? I'm feeling so much better on this drug, but I can't go through life feeling jittery all the time.

Thanks!

Dear Reader,

It’s great that your new medication has given you your sex life back, but feeling like your body is racing a mile a minute probably isn’t a pleasant side effect. You’re not alone in your experience with Wellbutrin (known by its generic name: buproprion); it’s been known to cause restlessness, anxiety, insomnia, agitation, excitement, and shaking. In most cases, though, starting with a low dose and gradually increasing over a period of time allows you to adjust, making the effects mild enough to live with. Talking with your health care provider about your symptoms and your dosage could help you start feeling more like yourself again.

To give you some background, Wellbutrin, known as buproprion, works a bit differently than other antidepressants. Rather than regulating the mood-affecting chemical serotonin, buproprion is believed to affect levels of norepinephrine and dopamine, two other important brain chemicals. Although the exact action of antidepressants is still somewhat of a mystery, buproprion is indeed often the medication of choice for those who’ve lost their sex drive on more common serotonin-based antidepressants.

A good number of people who take buproprion get the jitters. Some research shows that one to ten percent of those taking this medication have some sort of agitation, anxiety, or insomnia. These effects even led a small number of patients — around one to two percent — to decide to quit buproprion altogether. The most common reason for these side effects is that the dose is increased too quickly. Sometimes, people are temporarily prescribed sedative drugs for about a week for particularly strong cases of the "bunny-nose" effect. In addition to these, there are also some serious side effects of this medication that are rare but possible. It’s advised to consult a health professional as soon as possible if you experience any of these:

  • Rapid, pounding, or irregular heartbeat, or chest pain
  • Difficulty breathing or swallowing
  • Seizures, confusion, or hallucinations
  • Irrational fears

The biggest take-away here is that since different people react to medicines differently, chatting with your health care provider about your jitteriness could be a good place to start. S/he can work with you to find the right dose, time for you to take buproprion, and/or the combination of medications (or other treatments) to hang onto your libido and still treat your depression. One last thing to consider: while your bruproprion could certainly be the explanation, it might also be worth taking inventory of other possible reasons for feeling wired. Too much caffeine, withdrawal from smoking or alcohol if you’ve recently quit, low blood sugar, and stress are among a few additional culprits to consider. Good luck as you and your provider investigate the best strategy to shake off (or, at least minimize) your jitters!

Alice